Heavy Rain, Christian
- When
- May 10, 5:26 AM CST
- Where
- Christian County, 1.3 mi ESE of Billings
- Reported by
- Mesonet
- Coordinates
- 37.060, -93.550
Rainfall of 3.81 inches fell in a 24 hour period.
Showers and storms persistent over the region as moisture was pulled northward ahead of an upper level low that moved northward from central Texas into western Missouri. There were a few reports of severe hail and wind damage, but overall less severe weather than the previous few days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Showers and storms persistent over the region as moisture was pulled northward ahead of an upper level low that moved northward from central Texas into western Missouri. There were a few reports of severe hail and wind damage, but overall less severe weather than the previous few days. Rainfall accumulations of one to two inches occurred mainly south of I-44 and east of I-49.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 2:16 AM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 316 AM CDT Wed May 10 2023 Key Messages: 1. Scattered showers and thunderstorms this afternoon through tonight. No severe weather is expected. 2. Additional rain chances through the end of the week into the weekend. Severe weather chances remain marginal. 3. Above normal temperatures continue into the weekend. .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Wed May 10 2023 Current Conditions and Synoptic Pattern: Water vapor imagery and upper air analysis continue to show a complex pattern with a mid level ridge over the area with upper level troughs on both the east and west coasts. There was also a upper level disturbance across Texas which was slowly drifting east. The severe MCS and associated cold pool that moved through the area yesterday evening has created subsidence and a near surface stable layer however some elevated instability still remains. The effective front has also drifted south into central Arkansas and Oklahoma. Temps have dropped into the lower 60s with dewpoints in the upper 50s to lower 60s. Still a decent amount of mid to high level clouds over the area. Could be some brief, patchy fog around sunrise given high Rh, mainly areas that saw sufficient rainfall and where skies clear enough. Today: Filtered sunshine will occur at times as mid and high clouds continue to move through the area. Upper level energy across Texas will begin to drift northeast by this afternoon with the front also lifting back north into the area. The combination of these will likely lead to isolated or scattered showers and thunderstorms that develop in Arkansas this afternoon and drift north to northwest into southern Missouri late in the afternoon and evening. Forecast soundings show a convective temp of about 80 degrees which is about our forecast high. While instability will be on the increase, deep layer shear will be lacking (less than 15kts). Therefore, while no severe storms are expected, there will be lightning and heavy downpours as PW values increase to 1.50in. HREF precip guidance suggests pockets of locally heavy rainfall (0.25-0.75in) with this activity as well, especially south of I-44. Tonight: Instability will be on the decrease in the evening with a lull in the shower/thunderstorm activity after sunset. The upper level energy will continue drifting into the area after midnight and a low level jet with higher PW air (1.7in) will lift into the area therefore the precip chances will be on the increase after midnight. Instability/lightning chances looks low overnight with mainly areas of showers. .LONG TERM...(Thursday through Tuesday) Issued at 245 AM CDT Wed May 10 2023 Thursday: The upper level trough out west will begin to move east which will continue to nudge the AR/OK shortwave into the area Thursday. There will be plenty of lift and moisture to keep at least scattered showers and thunderstorms across the area during the day. Instability looks low given the clouds with no severe weather expected at this time. Clouds and precip will keep temperatures closer to average with most places remaining in the 70s. There will likely be some thunderstorm activity that develop across Kansas and Oklahoma Thursday evening, closer to the stronger upper level energy. Given the lack of instability across our region it remains unclear if any of this activity remains strong as it moves into southeast Kansas and western Missouri late Thursday night into Friday morning. Right now any severe chances remain low/marginal in that region. Friday through the weekend: Several pieces of upper level energy will move through the southwest flow into the central plains. This lead to daily rain chances, especially during the heating of the day. Ensembles continue to paint fairly broad areas of rainfall during this time however it remains possible that there could be significant dry time given the sometimes too bullish global model qpf output. Severe weather chances still look low/marginal given the lack of stronger wind fields. Temps will likely creep back above average, in the 80s. There will be fairly deep moisture over the area therefore locally heavy rainfall will occur with any activity that can either move slowly or be influenced by heavier rates in thunderstorms. Next Week: Model ensemble clusters are hinting at a pattern change next week with the upper flow becoming a little more northwesterly. This would open the door to slightly drier conditions and temps back closer to average. This is also supported by CIPS extended analogs and CPC outlooks. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1106 PM CDT Tue May 9 2023 Showers and thunderstorms continue to push east of the sites early in the TAF period. Some gusty, variable winds up to 25-30 kt are being observed in the wake of this system. Otherwise, the prevailing wind will be out of the southeast at 10-15 kt. Additional scattered showers and thunderstorms are expected to develop across southern Missouri Wednesday afternoon into the evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Didio
Hazardous Weather Outlook National Weather Service Springfield MO 425 AM CDT Wed May 10 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 425 AM CDT Wed May 10 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will develop across southern Missouri this afternoon and evening. No severe weather is expected however lightning and locally heavy rainfall will be potential hazards, especially south of Interstate 44. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week and into the weekend. Locally heavy rainfall and a few strong storms will be the main hazards. Widespread severe weather or flooding is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 1 NW HURLEY 36.94N 93.51W
05/09/2023 STONE MO UTILITY COMPANY
ELECTRIC COMPANY REPORTING STORM DAMAGE
ACROSS POWER LINES DUE TO WIND ACROSS
SERVICE AREA INCLUDING NORTHERN STONE
COUNTY.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG HARWOOD 37.96N 94.15W
05/09/2023 VERNON MO PUBLIC
PHONE POLE DOWN IN HARWOOD.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG GIRARD 37.51N 94.84W
05/09/2023 CRAWFORD KS PUBLIC
LARGE TREE LIMB DOWN ON HOUSE IN GIRARD.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG WILLARD 37.30N 93.43W
05/09/2023 GREENE MO EMERGENCY MNGR
911 HAD REPORTS OF DOWN TREES IN WILLARD.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PITTSBURG 37.41N 94.71W
05/09/2023 CRAWFORD KS FIRE DEPT/RESCUE
TREE DOWN WITH POWERLINES DOWN IN THE 100
BLOCK OF WEST JEFFERSON IN PITTSBURG.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 AM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG AIRPORT DRIVE 37.14N 94.52W
05/09/2023 JASPER MO BROADCAST MEDIA
NORTH HEIGHTS IN JOPLIN, LARGE TREE DOWN OFF
PEARL ST.
&&
MBThe Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
2 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 3.81 inches fell in a 24 hour period.
A large tree was split with half falling across the intersection of South Avenue and Mount Vernon Street.
Nickle sized hail was reported.
Spotters estimated hail from nickle to ping pong ball sized hail fell.
A large tree branch was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094157, 1094158, 1094159, 1094160, 1094161.